I'm a white male, age 48 and in good health. I've had this problem for about five years now and the ENT, as well as the DERM docs, are stumped. They've seen this before but not to this degree, frequency and severity. It randomly varies in severity but eventually (every two weeks to every two months) the ears have to have large pieces of skin removed from the ear canal, sometimes even in cast form of the entire canal including the eardrum. They are usually fairly wax laden as well. The ear canal skin under that which is removed is occasionaly red and inflamed, but not usually, and the characteristic signs of psoriasis have never been present. It is somewhat itchy, but very much so upon touch and skin extraction.
Both ear canals have been tested and/or treated for parasites, fungus and bacteria, all negative Multiple types of steroid solutions and other ear solutions (drying, lubricating), and steroid lotions have been tried as well as oral steroids, to no avail. I've been the subject of discussions at professional meetings with these docs and no answers were found. Similar cases cannot be found in the literature.
The DERM docs call it an exaggerated psoriatic condition. I have no other condition as such on my skln anywhere. I limit cotton swab use to my ears to once, or twice a week, although most of my life it was once a day in the morning after showering. Being in medicine myself their use was limited and gentle.
The only connection I can make to anything was this began sometime after a trip to China, Shanghai and Beijing. We stayed at nice hotels, although the one in Shanghai was where prominent foreign guests were housed.
Sorry, but I'm afraid not. I have neither seen nor heard of anything like what you describe. I would most likely have had the same reactions and made the same recommendations as the doctors you've consulted so far. Steroids and wax disslovers seem like the best you can do for symptomatic treatment.
I have the same problem and have had it for about 7 years now. It drives me crazy and I am getting sick and tired of drops - creams and lotions that do not work. It was worse after I had my child and the doctor told me it was hormonal . I have tried everything from doctors to naturopaths. This all started when a veterinarian I was working with used my stethascope without my knowledge and he had this problem. I have been tested for fungal - bacterial ect. Does anyone have any suggestions???
Interesting that you mention that vet. The only other source that I could think of was my son, a year or so before mine started, seemed to have something like it, although it does not exist now. I have an otoscope that I used on their ears and they liked to look in mine. I've always been careful to wash the ear pieces.
Do you see and ENT to have huge amounts of skin removed? Sounds like velcro being peeled out of your ear?
Yes - I have had large chunks removed from my ear and it is scaly and hard - and yes it sounds like velcro. Then it is okay for a couple of days or a week tops and the whole thing starts over again. Itchy, leaking ears - then scrating and pulling out chunks - then the next appointment to get it all removed again, and more lotions creams ect.
I've even tried my own approach of vinager & water flush and then monistat cream as I read somewhere that it could be because of too much candida yeast in my system - it didn't work.
In dogs - we use a 1% hibitane and water solution to clean out flared ears before meds - I got so desperate I tried that too. That did not work either.
My mother has got the same problem - so I am thinking it is hereditary. She has a thyroid problem and they told her that was what it was from - although it has not cleared up over the 3 years she has been on thyroid medication and I havebeen tested for thyroiditis which came up negative.
I hope that my one year old does not develop this and I hope that maybe somthing will turn up to help.
My ear canals are dry, flaky and itchy. I don't have excessive wax though. I have suffered from mild seborrheic dermatitis on my face for years. This responds well to ketoconazole, but the problem with my ears is different. My dermatitis never itched before. I talked to my doctor about it and she prescribed flumethasone pivalare ear drops. These reduced the itching for a while, but the condition soon came back. I sometimes wonder if I have caught a new, antifungal-resistant strain of pityrosporum ovale (the yeast that causes seborrheic dermatitis). Twice, after visits to the hair dressers, I've developed dry, itchy patches on my scalp for which the doctor prescribed betamethasone lotion. Could this infection have spread to my ears?
I've had the same ear drops - in fact I still have most of a bottle left - It did not work.
recently my fathet in law came back from a trip to Europe and brought back a product from germany called " OLBAS". I've put it in a cool mist humidifer as it is a herbal drop that disinfects the air and can be used for colds ect.
MY EARS ARE NOT AS BAD TODAY!!!!! Howver I heard that teatree oil in a humidifer does the same. I am hopefull....
As far as your head - I've never had that problem, I did think my ears were due to the hairdresser for a while - but now a friend of mine does it and she cleans her scissors after each client with the barbacide and then wipes them with alchohol.
It definatly wasn't that though. I traced it back to my stethascope.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.